Representation of positive semidefinite elements as sum of squares in 2-dimensional local rings

Thumbnail Image
Full text at PDC
Publication Date
Advisors (or tutors)
Journal Title
Journal ISSN
Volume Title
Springer Nature
Google Scholar
Research Projects
Organizational Units
Journal Issue
A classical problem in real geometry concerns the representation of positive semidefinite elements of a ring A as sums of squares of elements of A. If A is an excellent ring of dimension ≥3, it is already known that it contains positive semidefinite elements that cannot be represented as sums of squares in A. The one dimensional local case has been afforded by Scheiderer (mainly when its residue field is real closed). In this work we focus on the 2-dimensional case and determine (under some mild conditions) which local excellent henselian rings A of embedding dimension 3 have the property that every positive semidefinite element of A is a sum of squares of elements of A.
CRUE-CSIC (Acuerdos Transformativos 2022)
1. Andradas, C., Bröcker, L., Ruiz, J.M.: Constructible Sets in Real Geometry. Ergebnisse der Mathematikund ihrer Grenzgebiete (3), vol. 33. Springer, Berlin (1996) 2. Becher, K.-J., Grimm, D., Van Geel, J.: Sums of squares in algebraic function fields over a complete discretely valued field. Pac. J. Math. 267(2), 257–276 (2014) 3. Bochnak, J., Coste, M., Roy, M.F.: Real Algebraic Geometry. Ergebnisse der Mathematik, vol. 36. Springer, Berlin (1998) 4. Bruce, J.W.: Classifications in singularity theory and their applications (p.3–33). New developments in singularity theory. Proceedings of the NATO Advanced Study Institute held in Cambridge, July 31–August 11, (2000). Edited by D. Siersma, C. T. C.Wall and V. Zakalyukin. NATO Science Series II: Mathematics, Physics and Chemistry, 21. Kluwer Academic Publishers, Dordrecht (2001) 5. Cassels, J.W.S.: On the representation of rational functions as sums of squares. Acta Arith. 9, 79–82 (1964) 6. Chenciner, A.: Courbes Algébriques Planes, [Plane algebraic curves] Publications Mathématiques de l’Université Paris VII [Mathematical Publications of the University of Paris VII], vol. 4. Université de Paris VII, U.E.R. de Mathématiques, Paris (1978) 7. Choi,M.D., Dai, Z.D., Lam, T.Y., Reznick, B.: The Pythagoras number of some affine algebras and local algebras. J. Reine Angew. Math. 336, 45–82 (1982) 8. Choi,M.D., Lam, T.Y., Reznick, B., Rosenberg, A.: Sums of squares in some integral domains. J. Algebra 65(1), 234–256 (1980) 9. Choi, S.: The divisor class group of surfaces of embedding dimension 3. J. Algebra 119(1), 162–169 (1988) 10. Cutkosky, S.-D., Kashcheyeva, O.: Algebraic series and valuation rings over nonclosed fields. J. Pure Appl. Algebra 212(8), 1996–2010 (2008) 11. Cutkosky, S.-D., Srinivasan, H.: Equivalence and finite determinacy of mappings. J. Algebra 188(1), 16–57 (1997) 12. Dickmann, M., Schwartz, N., Tressl, M.: Spectral Spaces. New Mathematical Monographs, vol. 35. Cambridge University Press, Cambridge (2019) 13. Eisenbud, D.: Commutative algebra. With a view toward algebraic geometry. Graduate Texts in Mathematics, 150. Springer-Verlag, New York, (1995) 14. Fernando, J.F.: On the Pythagoras numbers of real analytic rings. J. Algebra 243, 321–338 (2001) 15. Fernando, J.F.: Positive semidefinite germs in real analytic surfaces. Math. Ann. 322(1), 49–67 (2002) 16. Fernando, J.F.: Sums of squares in real analytic rings. Trans. Am. Math. Soc. 354(5), 1909–1919 (2002) 17. Fernando, J.F.: Analytic germs of minimal Pythagoras number. Math. Z. 244(4), 725–752 (2003) 18. Fernando, J.F.: Erratum: Analytic germs ofminimal Pythagoras number. Math. Z. 250(4), 967–969 (2005) 19. Fernando, J.F.: Sums of squares in excellent Henselian local rings. In: Gabriel, O. (ed.) Advances in Mathematics Research, vol. 7, pp. 75–100. Nova Science Publishers Inc, Hauppauge (2007) . (ISBN:1-59454-458-1) 20. Fernando, J.F.: On the positive extension property and Hilbert’s 17th problem for real analytic sets. J. Reine Angew. Math. 618, 1–49 (2008) 21. Fernando, J.F., Ruiz, J.M.: Positive semidefinite germs on the cone. Pac. J. Math. 205(1), 109–118 (2002) 22. Fernando, J.F., Ruiz, J.M. Finite determinacy in rings of power series (Spanish) Mathematical contributions in honor of Professor Enrique Outerelo Domínguez (Spanish), Homen. Univ. Complut., Editorial Complutense, Madrid, pp 183–199 (2004) 23. Fernando, J.F., Ruiz, J.M.: On the Pythagoras numbers of real analytic set germs. Bull. Soc. Math. France 133(3), 349–362 (2005) 24. Fernando, J.F., Ruiz, J.M., Scheiderer, C.: Sums of squares in real rings. Trans. Am. Math. Soc. 356(7), 2663–2684 (2004) 25. Fernando, J.F., Ruiz, J.M., Scheiderer, C.: Sums of squares of linear forms. Math. Res. Lett. 13(6), 945–954 (2006) 26. Greuel, G.-M., Lossen, C., Shustin, E.: Introduction to Singularities and Deformations. Springer Monographs in Mathematics. Springer, Berlin (2007) 27. Hoffmann, D.W.: Pythagoras numbers of fields. J. Am. Math. Soc. 12(3), 839–848 (1999) 28. Hu, Y.: The Pythagoras number and the u-invariant of Laurent series fields in several variables. J. Algebra 426, 243–258 (2015) 29. de Jong, T., Pfister, G.: Local Analytic Geometry. Basic Theory and Applications. Advanced Lectures in Mathematics. Friedr. Vieweg & Sohn, Braunschweig (2000) 30. Lam, T.Y.: Introduction to Quadratic Forms Over Fields. Graduate Studies in Mathematics, vol. 67. American Mathematical Society, Providence (2005) 31. Pfister, A.: Zur Darstellung definiter Funktionen als Summe von Quadraten. Invent. Math. 4, 229–237 (1967) 32. Pourchet, Y.: Sur la représentation en somme de carrés des polynômes à une indéterminée sur un corps de nombres algébriques. Acta Arith. 19, 89–104 (1971) 33. Rotthaus, C.: On the approximation property of excellent rings. Invent. Math. 88(1), 39–63 (1987) 34. Ruiz, J.M.: Sums of two squares in analytic rings. Math. Z. 230(2), 317–328 (1999) 35. Scheiderer, C.: Sums of squares of regular functions on real algebraic varieties. Trans. Am. Math. Soc. 352(3), 1039–1069 (1999) 36. Scheiderer, C.: On sums of squares in local rings. J. Reine Angew. Math. 540, 205–227 (2001) 37. Scheiderer, C.: Sums of squares on real algebraic surfaces. Manuscr. Math. 119, 395–410 (2006) 38. Scheiderer, C.: Weighted sums of squares in local rings and their completions. I. Math. Z. 266(1), 1–19 (2010) 39. Scheiderer, C.:Weighted sums of squares in local rings and their completions. II. Math. Z. 266(1), 21–42 (2010) 40. Scheiderer, C.: Sums of squares of polynomials with rational coefficients. J. Eur. Math. Soc. 18(7), 1495–1513 (2016) 41. Scheja, G.: Einige Beispiele faktorieller lokaler Ringe. Math. Ann. 172, 124–134 (1967) 42. Siegel, C.: Darstellung total positiver Zahlen durch Quadrate. Math. Z. 11(3–4), 246–275 (1921) 43. Zariski, O., Samuel, P.: Commutative Algebra. Vol II. Graduate Texts in Mathematics, vol. 29. Springer, New York (1975)